Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS San Diego, CA

July 27, 2014Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 27, 2014, 2:52 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 2:52 PM PDT (21:52 UTC)
Expired
Jul 27, 2014, 5:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:31 PM PDTFLASH FLOOD18 Nnw Julian, CACHP REPORTED FLASH FLOODING ON HIGHWAY 79 AT FINK RD.
Jul 27, 3:31 PM PDTFLASH FLOOD18 Nnw Julian, CACHP REPORTED FLASH FLOODING ON HIGHWAY 79 AT FINK RD. CHP CLOSED THE HIGHWAY AT MILE MARKER 46.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WGUS56 KSGX 272152
FFWSGX
CAC065-073-280045-
/O.NEW.KSGX.FF.W.0012.140727T2152Z-140728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
252 PM PDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 545 PM PDT

* AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM 6 MILES EAST OF PALOMAR MOUNTAIN...OR 24 MILES        
  NORTHWEST OF BORREGO SPRINGS...WHICH IS LIKELY TO PRODUCE          
  FLASH FLOODING. THE THUNDERSTORM WAS NEARLY STATIONARY. A          
  SPOTTER REPORTED FOUR TENTHS OF AN INCH COMING DOWN IN 10 MINUTES  
  AT SUNSHINE SUMMIT NEAR PALOMAR MOUNTAIN. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  OAK GROVE...AGUANGA AND HIGHWAY 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3349 11694 3348 11666 3329 11664 3328 11694

$$

HARRISON
2 follow-up statements
306 
WGUS76 KSGX 272256
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 PM PDT SUN JUL 27 2014

CAC065-073-280045-
/O.CON.KSGX.FF.W.0012.000000T0000Z-140728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
356 PM PDT SUN JUL 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
SOUTHWESTERN RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 349 PM PDT...CALIFORNIA HIGHWAY PATROL REPORTED FLASH FLOODING 
ALONG HIGHWAY 79 NEAR FINK ROAD...RESULTING IN THE HIGHWAY BEING 
CLOSED AT MILE MARKER 46. THE STORMS THAT PROMPTED THE WARNING HAVE 
MOSTLY DIMINISHED...ALTHOUGH SOME NEW THUNDERSTORMS MAY MOVE INTO 
THE AREA WITHIN THE NEXT HOUR. ALSO...RAINFALL RUN-OFF IS LIKELY 
STILL OCCURRING FROM THE EARLIER HEAVY RAINS. THE FLASH FLOOD 
WARNING REMAINS IN EFFECT. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PALOMAR MOUNTAIN...OAK GROVE AND AGUANGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3349 11694 3348 11666 3329 11664 3328 11694

$$

HARRISON
915 
WGUS76 KSGX 280042
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
542 PM PDT SUN JUL 27 2014

CAC065-073-280047-
/O.EXP.KSGX.FF.W.0012.000000T0000Z-140728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
542 PM PDT SUN JUL 27 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR SOUTHWESTERN
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 530 PM PDT...THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING IN 
THE PALOMAR MOUNTAIN AREA HAVE DECREASED IN COVERAGE AND INTENSITY. 

EARLIER THIS AFTERNOON THE CALIFORNIA HIGHWAY PATROL REPORTED FLASH 
FLOODING ALONG HIGHWAY 79 NEAR FINK ROAD THAT CLOSED THE ROAD FOR A 
SHORT TIME.  

LAT...LON 3349 11694 3348 11666 3329 11664 3328 11694

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:48 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 27, 1:48 PM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
148 PM PDT SUN JUL 27 2014

.SYNOPSIS...
MONSOONAL MOISTURE OVER THE AREA WILL CONTINUE THE POSSIBILITY OF
THUNDERSTORMS THROUGH MONDAY...MAINLY OVER THE MOUNTAINS AND
DESERTS. HIGH PRESSURE BUILDING OVER THE REGION THIS WEEK WILL
ELIMINATE THE POSSIBILITY OF PRECIPITATION...AND CREATE NEAR
SEASONAL HIGH TEMPERATURES TUESDAY THROUGH NEXT WEEKEND. THE HIGH
WILL ALSO CREATE A SHALLOWER MARINE LAYER THROUGHOUT THE
WEEK...WITH NIGHT AND MORNING LOW CLOUDS AND FOG BEING RESTRICTED
TO THE COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AT 100 PM...DOPPLER RADAR INDICATED THUNDERSTORMS OVER PORTIONS OF
THE OUTER COASTAL WATERS...AND A THUNDERSTORM NEAR BIG BEAR. WATER
VAPOR IMAGERY DISPLAYED BROAD UPPER-LEVEL HIGH PRESSURE
STRETCHING FROM NORTHERN TEXAS TO THE FOUR CORNERS REGION. VISIBLE
SATELLITE SHOWED MULTIPLE CLOUD LAYERS ACROSS THE CWA...AND A
MESOSCALE CONVECTIVE VORTEX...MCV...CROSSING FROM WESTERN AZ TO
EASTERN RIVERSIDE COUNTY. THIS IS THE FEATURE THAT RESEMBLES A
HURRICANE WITH THE CIRCULATION AND EYE-LIKE FORMATION. THE MCV WAS
PART OF A MESOSCALE CONVECTIVE SYSTEM...MCS...THAT DEVELOPED OVER
ARIZONA LAST NIGHT. HOWEVER...THE CIRCULATION PERSISTED THROUGH
THIS AFTERNOON.

THE WEATHER THIS MORNING WAS QUITE INTERESTING...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE SAN DIEGO COUNTY COAST. THIS
WAS LIKELY A RESULT OF RESIDUAL INSTABILITY TRAVERSING OVER THE
REGION FROM A MCS THAT DEVELOPED OVER AZ OVERNIGHT. 30 LIGHTNING
STRIKES WERE DETECTED JUST OVER AND OFF THE SAN DIEGO COUNTY
COAST...WITH A GAGE IN DEL MAR PICKING UP 0.57 INCHES OF RAIN. A
RAINFALL SUMMARY HAS BEEN ISSUED FOR RAINFALL OBSERVED TODAY. THE
MAIN AREA OF SHOWER ACTIVITY HAS NOW MOVED OFFSHORE...AND SHOULD
BE ISOLATED WEST OF THE MOUNTAINS FOR THE REST OF THE DAY.
ACTIVITY IS PROGGED TO INCREASE OVER THE MOUNTAINS AND DESERTS
THIS AFTERNOON WITH SUFFICIENT MOISTURE ALREADY IN PLACE. THE ONE
FACTOR WILL BE IF THE CLOUD COVER INHIBITS THE DIURNAL HEATING TO
GET STORMS DEVELOPING. HEAVY RAIN...ISOLATED FLASH
FLOODING...GUSTY WINDS AND DANGEROUS LIGHTNING WILL BE POSSIBLE. A
WEAK UPPER-LEVEL DISTURBANCE NEAR CENTRAL BAJA WILL MOVE NORTH
OVER THE CWA THIS EVENING INTO TONIGHT. MONSOONAL MOISTURE OVER
THE AREA...COMBINED WITH SUFFICIENT INSTABILITY FROM THIS
DISTURBANCE...WILL CONTINUE THE THREAT OF THUNDERSTORMS OVERNIGHT
TONIGHT. MOISTURE AND DIURNAL HEATING WILL CREATE A SLIGHT CHANCE
OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS AGAIN MONDAY
AFTERNOON.

THE AFOREMENTIONED UPPER-LEVEL HIGH WILL TRAVERSE WESTWARD TOWARDS
SW CA BY TUESDAY...AND HELP TRANSPORT DRIER AIR INTO THE REGION.
SOME CUMULUS BUILD-UPS WILL BE POSSIBLE OVER THE RIDGE TOPS
TUESDAY WITH LINGERING MOISTURE...BUT IS NOT EXPECTED TO BE ENOUGH
FOR THUNDERSTORM DEVELOPMENT. THE HIGH WILL CREATE A MORE SHALLOW
MARINE LAYER BY THE END OF THE WEEK...AND MODERATE TEMPERATURES TO
NEAR NORMAL. THE RIDGE WILL EVENTUALLY SHIFT SLIGHTLY EAST BY NEXT
WEEKEND. THIS IS WHERE THE 27/1200 GFS AND 27/1200 ECMWF DIFFER AS
THEY BOTH RETURN SOME MONSOONAL MOISTURE TO THE AREA...BUT TIMING
AND AMOUNTS VARY BETWEEN THE MODELS. AS OF NOW...THE FORECAST FOR
NEXT WEEKEND REMAINS DRY DUE TO THE DIFFERENCES IN THE MODELS.

&&

.AVIATION...
272030Z...COASTS/VALLEYS...A FEW LOW CLOUDS OVER THE COASTAL WATERS
THIS AFTERNOON. PERIODS OF BKN-OVC CIGS 1000-1500 FT MSL COULD
RETURN TO THE COASTAL AIRPORTS AFTER 28/08Z. CONFIDENCE IN THE
TIMING IS LOW TO MODERATE. EXPECT LOW CLOUDS TO BECOME SCT BY 16Z
MON. OTHERWISE...SCT-BKN CLOUDS ABOVE 9000 FEET WITH ISOLATED
SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH THIS EVENING.

MOUNTAINS/DESERTS...CHANCE OF THUNDERSTORMS WITH BASES AROUND 8000
FT MSL AND LAYERS TO 35000 FT THIS AFTERNOON AND EVENING.
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL...ALONG
WITH GUSTY AND ERRATIC WINDS.

&&

.MARINE...
2 PM PDT...ISOLATED SHOWERS AND POSSIBLE THUNDERSTORMS OVER THE
COASTAL WATERS THROUGH THIS AFTERNOON. NO HAZARDOUS MARINE WEATHER
MONDAY THROUGH THURSDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JJT
AVIATION/MARINE...PG

In the hours before

Special weather statement, Jul 27, 2:30 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN JUL 27 2014

CAZ048-056-061-272230-
COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
230 PM PDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIVERSIDE COUNTY UNTIL
330 PM PDT...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF ANZA...OR 14 MILES SOUTHWEST OF
PALM SPRINGS. THE THUNDERSTORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HEMET...IDYLLWILD-PINE
COVE...IDYLLWILD AND SAN JACINTO PEAK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3352 11679 3379 11686 3383 11660 3357 11649
TIME...MOT...LOC 2130Z 122DEG 5KT 3366 11666

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:00 AM PDTAreal Flood AdvisorySGXSan Diego3 hr
Jul 27, 1:20 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 27, 2:30 PM PDTSpecial Weather StatementSGX60 min
Jul 27, 3:38 PM PDTSpecial Weather StatementSGX67 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.